Louisiana, 2016

Tornado and Damaging Wind in Louisiana, November 28 to 29, 2016

November 28 to 29, 2016 · NWS LCH · 4 events in 4 counties and zones

A pair of short waves traversed the area while a moist and unstable air mass moved north from the gulf. One tornado occurred and one severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A pair of short waves traversed the area while a moist and unstable air mass moved north from the gulf. One tornado occurred and one severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 28, 3:20 PM CST, 25 minutes earlier.

Area forecast discussion, Nov 28, 3:20 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
320 PM CST Mon Nov 28 2016

.DISCUSSION... Wx map shows the strong surface and upper level
storm system over most of the Central and Eastern U.S. with
strong gusty winds over our region this afternoon. The cold front
is just entering Tyler and Northern Jasper counties in SE Texas,
with limited convection so far here. Radar showing a little more
showers with limited thunderstorm activity across Louisiana.
Tornado watch 501 will continue until 5 PM CST for most of
Louisiana along and north of I-10 into Central Louisiana, and
Orange/Jasper/Newton counties in SE Texas. For the remainder of
the hazards, will make no changes at this time to earlier
updates. The wind advisory will expire at 3 pm over inland SE TX
as the frontal trough approaches, 6pm for SE TX/C and SW LA, and
over Acadiana at 9 pm. See marine discussion below for hazards.

Tides are near 3.0 to 3.5 feet MLLW this afternoon within the
double maximum high tide cycle. With the large wave run up today,
will leave the Coastal Flood Advisory through this afternoon and
early evening over SC LA.

For the forecast now, this first round of thunderstorms will end this
evening with minimal pops overnight as the front moves through and
energy aloft shifts northeast. Another shortwave trough will move
through Tuesday afternoon and evening with the front moving back
north and showers and thunderstorms increasing once again over the
region. The best chances of showers and thunderstorms will be over
Louisiana, as well as a slight chance of severe thunderstorms as
outlined by SPC Day 2 outlook. This will continue into early Wednesday,
ending after the stronger cold frontal passage to bring much
cooler and drier air to the region. Cooler than normal
temperatures expected for Wednesday night into the weekend.

The next system to affect the region will begin Friday, gradually
increasing showers with an isolated thunderstorm. This will be
more of an over-running event as most of the region will stay in
the cool sector, with a coastal trof or surface low developing for
Saturday. Shower chances looks to remain on and off through Monday
of next week.

DML

&&

.MARINE...
Gale Warning for the 20-60nm zone from Cameron westward expired at
3pm, with the remaining 20-60 nm zones to expire at 6 pm. SCA
will continue through this evening, slowly expiring from west to
east. Otherwise, front expected to stall over the coastal waters
tonight, to move back north as a warm front Tuesday. The stronger
cold front expected to move through Wednesday, yielding moderate
offshore flow through Thursday.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  52  77  52  64 /  20  30  80  10
LCH  59  77  58  68 /  20  30  80  10
LFT  60  79  61  68 /  50  40  90  20
BPT  58  78  57  69 /  10  30  70  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CST this evening for LAZ028-029-031>033-
     041>043-073-074.

     Coastal Flood Advisory until 6 PM CST this evening for LAZ073-
     074.

     Wind Advisory until 9 PM CST this evening for LAZ044-045-052>055.

     Coastal Flood Advisory until 9 PM CST this evening for
     LAZ052>054.

TX...Wind Advisory until 6 PM CST this evening for TXZ215-216.

     Coastal Flood Advisory until 6 PM CST this evening for TXZ215.

GM...Small Craft Advisory until midnight CST tonight for GMZ472-475.

     Gale Warning until 6 PM CST this evening for GMZ472-475.

     Small Craft Advisory until 9 PM CST this evening for GMZ452-470.

     Small Craft Advisory until 6 PM CST this evening for GMZ430-432-
     450.

     Small Craft Advisory until midnight CST tonight for GMZ435-455.

&&

PUBLIC...08
Hazardous weather outlook, Nov 28, 4:47 AM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 AM CST MON NOV 28 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
447 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY WINDS ARE FORECAST TODAY AHEAD OF SHOWERS AND
THUNDERSTORMS EXPECTED TO MOVE ACROSS THE AREA LATE THIS MORNING
AND AFTERNOON. A WIND ADVISORY IS IN EFFECT FOR THESE STRONG
WINDS. IN ADDITION TO THE STRONG WINDS THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER THE ENTIRE REGION...THE MAIN THREAT WILL
BE DAMAGING WINDS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE
TUESDAY INTO TUESDAY NIGHT. THESE THUNDERSTORMS WILL ALSO HAVE THE
POTENTIAL TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATTER THIS MORNING AND AFTERNOON.

GMZ430-432-435-450-452-455-470-472-475-291100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
447 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THE DAY FOR STRONG
SOUTHERLY WINDS AND HIGH SEA STATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
NONE.

The radar

The Ft Polk radar (KPOE), 54 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Rapides

When
November 28, 3:45 PM CST
Where
Rapides County, 1.37 mi WNW of Pineville
Reported by
Public
Coordinates
31.330, -92.450

A funnel cloud was reported through social media.

Tornado, Avoyelles

When
November 28, 4:25 PM CST
Where
Avoyelles County, 1.04 mi ENE of Mansura
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
31.073, -92.033

The Avoyelles Parish OEP relayed a report from the Marksville Fire Department of a brief tornado in a rice field.

Funnel Cloud, Acadia

When
November 28, 5:25 PM CST
Where
Acadia County, 0.6 mi W of Iota
Reported by
Public
Coordinates
30.330, -92.490

The Lafayette sheriff's department relayed a report of a funnel cloud east of Iota.

Thunderstorm Wind, Calcasieu

When
November 29, 11:45 PM CST
Where
Calcasieu County, 3.51 mi S of Vincent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.100, -93.360

Entergy reported 3 power poles downed by wind. Dog kennels were also blown over at a near by home.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyThe tornado archive for Louisiana, 2016Warnings in Louisiana, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666218, 666220, 666219, 666221.